Hail, Person
- When
- August 15, 1:20 PM EST
- Where
- Person County, Mt Tirzah
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 36.280, -78.900
A trough and associated cold front interacted with a very hot and humid air mass to result in widespread showers and storms across much of central North Carolina in the afternoon and early evening. With adequate wind shear, some of the storms were severe, and they consolidated into a line as they pushed east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A trough and associated cold front interacted with a very hot and humid air mass to result in widespread showers and storms across much of central North Carolina in the afternoon and early evening. With adequate wind shear, some of the storms were severe, and they consolidated into a line as they pushed east. There were numerous reports of wind damage across the Piedmont and northern and central Coastal Plain, along with several reports of large hail. One fatality occurred in Durham where a tree fell on a woman's vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 12:56 PM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 156 PM EDT Tue Aug 15 2023 .SYNOPSIS... A cold front will settle across the middle Atlantic and west-central Carolinas this afternoon through tonight, then stall over the east- central Carolinas on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 150 PM Tuesday... Update: A Severe Thunderstorm Watch has just been issued for all of central NC through 9pm tonight. Previous discussion from 420 AM Tuesday: The Heat Advisory has been upgraded to an Excessive Heat Warning for the NC Coastal Plain, ern Sandhills, and Wake Co., effective from 11 AM to 7 PM. A Heat Advisory otherwise remains in effect for the southern Piedmont, western Sandhills, and a portion of the northeast Piedmont of central NC; and it has been expanded to include Stanly Co. A closed mid/upper-level cyclone over the srn Lake MI and swrn Lower MI vicinity will move ewd across nrn OH and Lake Erie today, then weaken and become an open wave trough while pivoting newd across nwrn PA and NY tonight. An associated, positive-tilt synoptic trough will extend from that perturbation swwd and across the OH and lwr MS Valleys by 12Z Wed. While the most concentrated height falls and forcing for ascent will precede the weakening cyclone across the cntl Appalachians and nrn middle Atlantic today, glancing height falls and weakly perturbed and convectively-amplified swly flow aloft will result across the Carolinas and srn middle Atlantic. A belt of 30-45 kts of mid-level flow will maximize across the nrn and wrn NC Piedmont, with stronger flow and effective shear magnitudes likely to the north, across VA. At the surface, a trough in the immediate lee of the srn-cntl Appalachians this morning will migrate ewd and across the srn middle Atlantic Foothills and Piedmont this afternoon. Incipient convection along that trough, and associated aggregate outflow, may result in the development of an effective cold front that will cross cntl and ern NC through this evening. A trailing, synoptic cold front will follow and cross cntl NC, at least into the I-95 vicinity, by 12Z Wed. Temperatures today will be comparable to, to perhaps another degree or two hotter, than Mon, while surface dewpoints this afternoon will be similarly in the lwr-mid 70s. Given that heat index values in a large portion of the Heat Advisory reached or exceeded 110 F on Mon, the Advisory for today has been upgraded to an Excessive Heat Warning for the NC Coastal Plain, ern Sandhills, and Wake Co. Those hot temperatures will support moderate to strong destabilization today, with cooling temperatures and steepening lapse rates aloft that will result from the approach of the aforementioned synoptic trough and height falls. Initially scattered scattered showers/storms are expected to develop with that heating/destabilization along the ewd-migrating lee trough over the Foothills and wrn Piedmont by early this afternoon, while isolated cells may develop in a more weakly and nebulously-forced environment to the east. The aforementioned belt of swly mid-level flow will favor a mix of line segments and discrete cells capable of damaging wind gusts and hail, with the latter favored in discrete cells. Convection may have a tendency to backbuild along the advancing surface trough and subsequent outflow, given generally unidirectional/swly deep-layer flow and weak upwind propagation vectors. The moderate to strong instability, amid a plume of PWs around 2", will consequently also favor high rain rates and a risk of excessive rain/flash flooding. Lead convection and trailing "stratiform" rain may be slow to exit the Coastal Plain tonight; and the approach/passage of the synoptic front will support a slight chance of redevelopment of weaker showers/storms overnight-Wed morning. Most areas will experience rain/diabatically-cooled lows in the mid-upr 60s west to lwr 70s east, with patchy fog possible as skies partially clear on the back edge of the lead convection and cloud band. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 330 AM Tuesday... As an upper level shortwave lifts through the Northeast, the SW-NE oriented longwave trough will linger from the Lower MS Valley to the Great Lakes/Northeast. A pair of highs will bookend the trough, Bermuda high to the east and high pressure over the Intermountain West to the west. At the surface, the old front will linger from the FL Panhandle to the NC coast as a quasi-stationary boundary, with high pressure over the OH/TN Valley ridging eastward into central NC. Generally expect the best chances for diurnal showers and storms along and east of the surface boundary where the best moisture (around 1.5 inches) and instability (MUCAPE around 1000 J/Kg) will be. Effective shear should max out around 20 kts. Highs should generally peak in the mid 80s to around 90 degrees, though they could be limited somewhat in the east depending on when/where convection gets going. Lows Wed night in the mid 60s to low 70s expected. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 405 AM Tuesday... Thursday and Friday: An upper low will trek eastward from Ontario Canada Thu/Thu night and Quebec Fri/Fri night. The attendant trough will amplify southward through the Great Lakes on Thu, through the OH Valley into the mid-Atlantic Thu night. The trough will then lift slowly NNE out of the mid-Atlantic as the low moves through the Northeast US/Quebec, Canada Fri/Fri night. Behind the trough, the high over the Four Corners Thu will migrate eastward into the southern Plains Thu night/Fri. The sub-tropical ridge should extend northward through the Plains to the US/Canada border on Fri. At the surface, the quasi-stationary boundary will linger invof the NC Coastal Plain Thu/Thu night, with a trough sitting over the Piedmont. A cold front will approach from the north-northeast on Fri, pushing southward through central NC Fri night. The best chance for diurnally driven showers and storms Thu will again be across the Coastal Plain, Sandhills, and possibly over the eastern Piedmont. Fri/Fri night should be dry, with the exception of the southern Coastal Plain. Highs Thu should be similar to Wed, mid 80s to low 90s, increasing a couple/few degrees in some places for Fri. Lows generally in the mid 60s to low 70s expected. Saturday through Monday: Aloft, high pressure centered over the central Plains/mid-MS Valley will likely build, expanding to encompass much of the central and eastern CONUS over the weekend and into Mon. At the surface, the front will likely lift back northward as a warm front on Sat, while relatively cool high pressure drifts eastward from the OH Valley into the mid-Atlantic Sat/Sat night. The high should shift offshore Sun/Sun night with a trough again setting up over the region on Mon. Highs in the mid 80s north to low 90s south on Sat will moderate back into the low to mid 90s by Mon. Lows should generally be in the mid 60s to low 70s. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM Tuesday... Isolated TSRA are now developing across the region, and will increase in coverage from NW to SE this afternoon and evening. Storms will be strong to potentially severe, with damaging wind gusts and large hail as the main threats. Surface winds will be gusty and erratic near storms, with strong up/downdrafts expected. Once storms exit to the southeast tonight, MVFR ceilings and VIS may develop across the southern half of the region, mainly near KFAY. VFR conditions are expected early Wed. Outlook: A chance of diurnally-driven convection and morning stratus/fog will linger especially at ern terminals (FAY/RWI) through the end of the week, as a front stalls and weakens there. && .CLIMATE... Record max temperatures and high minimum temperatures today. RDU Record Max/year Record Hi Min/year 08/15 99 2007 77 1995 GSO Record Max/year Record Hi Min/year 08/15 100 1918 77 1995 FAY Record Max/year Record Hi Min/year 08/15 100 1935 78 2017 && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM this morning to 7 PM EDT this evening for NCZ010-024>026-040-073>076-083-084. Excessive Heat Warning from 11 AM this morning to 7 PM EDT this evening for NCZ011-027-028-041>043-077-078-085-086-088- 089. && SYNOPSIS...MWS NEAR TERM...MWS/JJT SHORT TERM...KC LONG TERM...KC AVIATION...JJT CLIMATE...Blaes
Hazardous Weather Outlook National Weather Service Raleigh NC 152 PM EDT Tue Aug 15 2023 NCZ007>009-021>023-038-039-161800- Person-Granville-Vance-Forsyth-Guilford-Alamance-Davidson-Randolph- 152 PM EDT Tue Aug 15 2023 ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ010-024>026-040-073>076-083-084-161800- Warren-Orange-Durham-Franklin-Chatham-Stanly-Montgomery-Moore-Lee- Anson-Richmond- 152 PM EDT Tue Aug 15 2023 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ011-027-028-041>043-077-078-085-086-088-089-161800- Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-Scotland- Hoke-Cumberland-Sampson- 152 PM EDT Tue Aug 15 2023 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. JJT
Special Weather Statement
National Weather Service Raleigh NC
126 PM EDT Tue Aug 15 2023
NCZ007-023>025-151800-
Durham NC-Alamance NC-Person NC-Orange NC-
126 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of central Alamance,
Person, Orange and northwestern Durham Counties through 200 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baynes, or near Prospect Hill, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Durham, Chapel Hill, Burlington, Graham, Roxboro, Hillsborough,
Mebane, Rougemont, Concord and Haw River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 7880 3601 7880 3591 7933 3610 7949
3625 7948 3624 7915 3648 7914
TIME...MOT...LOC 1726Z 244DEG 33KT 3620 7927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial Weather Statement
National Weather Service Raleigh NC
206 PM EDT Tue Aug 15 2023
NCZ007>010-025-026-040-041-075>077-088-151930-
Lee NC-Chatham NC-Franklin NC-Vance NC-Durham NC-Harnett NC-
Person NC-Warren NC-Wake NC-Granville NC-Moore NC-Cumberland NC-
206 PM EDT Tue Aug 15 2023
...Thunderstorms will become more numerous and strengthen across
Moore, southeastern Person, Vance, Warren, Harnett, Granville, Lee,
Wake, Durham, Chatham and Franklin Counties through 330 PM EDT...
At 201 PM EDT, Doppler radar was tracking developing thunderstorms
in Granville, Vance, Wake and Lee Counties with the storms moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Sanford, Henderson, Southern Pines, Oxford,
Creedmoor, Pittsboro and Louisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storm will likely intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.
&&
LAT...LON 3654 7790 3630 7794 3582 7826 3571 7847
3552 7871 3534 7853 3526 7860 3517 7912
3521 7925 3504 7946 3507 7957 3551 7977
3552 7955 3584 7954 3587 7901 3654 7880
TIME...MOT...LOC 1804Z 237DEG 30KT 3568 7884
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BLAESSpecial Weather Statement
National Weather Service Raleigh NC
214 PM EDT Tue Aug 15 2023
NCZ021-022-038-151915-
Guilford NC-Forsyth NC-Davidson NC-
214 PM EDT Tue Aug 15 2023
...A strong thunderstorm will impact portions of Forsyth, northern
Davidson and western Guilford Counties through 315 PM EDT...
At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mocksville, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Huntsville and Lewisville.
This includes the following highways...
Interstate 85 between Mile Markers 97 and 104.
Interstate 40 between Mile Markers 182 and 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central North Carolina.
&&
LAT...LON 3614 8044 3617 8044 3626 8025 3626 7999
3606 7985 3592 7996 3592 8005 3581 8005
3582 8047 3583 8049 3583 8043 3585 8038
3589 8041 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3605 8051 3609 8052
TIME...MOT...LOC 1814Z 244DEG 29KT 3592 8064
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BLAESThe Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
46 thunderstorm wind, 7 hail, 1 flash flood. Local standard time, as filed.
A tree was reported down on Weldon Road.
A bread truck was blown over on Holden Road.
Several trees and power lines were down in the areas of High Point, Pleasant Garden, and Jamestown.
A tree was down on a home.
A tree was blown onto a home.
Trees were reported down on power lines resulting in power outages around United States Highway 64 and Pleasant Grove Church Road.
A large tree was down, blocking one westbound lane of United States Highway 64.
A tree was reported down at Ita Road near North Carolina Highway 43.
Trees were down in the area.
A tree was reported down at Melton Bridge Road and Fishing Creek Road.
A tree was reported down at Wayman Church Road and Johnny Johnson Road.
A tree was down on an apartment building.
Numerous trees were reported down.
Multiple trees were down north of Denton.
A large tree was blown down.
Trees were down near the intersection of Morning Star Church Road and Benson Farm Road.
Numerous trees were down in the Maplewood Cemetery area.
This gust was measured on the Duke Hospital helipad.
There was a fatality from a tree falling onto a vehicle at Anderson Street and Morehead Avenue.
A large tree was down.
Two pine trees were down in a parking lot.
Trees and tree limbs were down blocking the road.
Wind damage resulted in a broken crossing arm at a railroad crossing.
Two trees were down on North Carolina Highway 98 in the vicinity of Woodcrest Street.
Multiple trees were reported down at Creedmoor Road and Old Weaver Trail.
A tree was reported down at Purnell Road and Holly Forest Drive.
A tree was down at North Carolina Highway 96 and Pocomoke Road.
Several trees were down blocking the road at Park Avenue and Hampton Lane.
Numerous trees were down across a widespread area in Franklin County.
A tree was reported down near the intersection of Old Beulah Road and Woodruff Road.
A tree was reported down on Holland Road at Judd Road.
Numerous trees were reported down across Nash County.
There were several downed trees across Johnston County. The worst damage was seen from Jackson King Road to Four Oaks and locations south.
A tree fell on the Whitakers Public Library.
A transformer was blown down and landed on a building.
A tree was reported down near the intersection of Yank Road and Akron Road.
A tree was reported down near the intersection of Woodbridge Road and Howard Loop Road.
A tree was reported down in Biscoe.
Multiple trees were down from Tarboro to Macclesfield.
Trees were reported down blocking the roadway on Eta Bell Road.
Tree debris and power lines were reported down at Bensalem Church Road and North Carolina Highway 705.
Trees were reported down on power lines.
Trees were down blocking the roadway on J Dowdy Road.
A small shed was blown into the roadway near Galilee Road and Packing Plant Road.
A tree was reported down near the intersection of Willett Road and Hickory House Road.
Minor damage to several structures was reported, along with power lines and trees down.
Market Street was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136467, 1136466, 1136461, 1136510, 1136509, 1136494, 1136489, 1136490, 1136491, 1136492, 1136493, 1136474, 1136475, 1136487, 1136513, 1136486, 1136488, 1136511, 1136512, 1136508, 1136468, 1136499, 1136501, 1136507, 1136500, 1136502, 1136503, 1136504, 1136505, 1136506, 1136463, 1136464, 1136497, 1136496, 1136465, 1136495, 1136482, 1136462, 1136469, 1136484, and more.